Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 12, NWS Green Bay, WI

June 2, 2020Wood County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jun 2, 2020, 6:11 PM CDT for Wood County, Wisconsin. It was in force for 49 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2020, 6:11 PM CDT (23:11 UTC)
Expired
Jun 2, 2020, 7:00 PM CDT
In force
49 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
70.0 mph

County Wood County, WI

The radar

The La Crosse radar (KARX), 121 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 6:15 PM CDTHAIL 1Babcock, WI
Jun 2, 6:15 PM CDTHAIL 2Babcock, WIRELAYED BY WSAW.
Jun 2, 6:33 PM CDTHAIL 0.75Port Edwards, WI
Jun 2, 6:40 PM CDTHAIL 0.752 S Port Edwards, WIHIGHWAY 73 AND RANGELINE ROAD.
Jun 2, 6:47 PM CDTTSTM WND GST 403 W Wisconsin Rapids, WILEAVES BLOWING OFF BRANCHES AND SMALL BRANCHES BREAKING.
Jun 2, 6:47 PM CDTNON-TSTM WND GST 403 W Wisconsin Rapids, WILEAVES BLOWING OFF BRANCHES AND SMALL BRANCHES BREAKING.
Jun 2, 6:50 PM CDTTSTM WND GST 61Wisconsin Rapids, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 5:48 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2020-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2020-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
235 J/kg
Mixed-layer CIN
-406 J/kg
Mixed-layer LCL
1392 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

260 
WUUS53 KGRB 022311
SVRGRB
WIC141-030000-
/O.NEW.KGRB.SV.W.0012.200602T2311Z-200603T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
611 PM CDT Tue Jun 2 2020

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Wood County in central Wisconsin...

* Until 700 PM CDT.

* At 611 PM CDT, a severe thunderstorm was located over Babcock, or
  17 miles southwest of Wisconsin Rapids, moving southeast at 25 mph.

  HAZARD...70 mph wind gusts and ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Wisconsin Rapids, Marshfield, Pittsville, Babcock, Lake Wazeecha,
  Nekoosa, Port Edwards, Biron, Hewitt and Sherry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4469 9031 4468 8985 4451 8984 4451 8973
      4425 8973 4425 9032
TIME...MOT...LOC 2311Z 293DEG 21KT 4429 9017 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...70MPH
 
$$

MPC
4 follow-up statements
589 
WWUS53 KGRB 022324
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
624 PM CDT Tue Jun 2 2020

WIC141-030000-
/O.CON.KGRB.SV.W.0012.000000T0000Z-200603T0000Z/
Wood WI-
624 PM CDT Tue Jun 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR WOOD COUNTY...

At 624 PM CDT, a severe thunderstorm was located near New Rome, or 10
miles southwest of Wisconsin Rapids, moving east at 35 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Wisconsin Rapids, Marshfield, Pittsville, Babcock, Lake Wazeecha,
Nekoosa, Port Edwards, Biron, Hewitt and Sherry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4469 9031 4468 8985 4451 8984 4451 8973
      4425 8973 4425 9032
TIME...MOT...LOC 2324Z 283DEG 32KT 4426 8995 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...70MPH
 
$$

MPC
342 
WWUS53 KGRB 022336
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
636 PM CDT Tue Jun 2 2020

WIC141-030000-
/O.CON.KGRB.SV.W.0012.000000T0000Z-200603T0000Z/
Wood WI-
636 PM CDT Tue Jun 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR WOOD COUNTY...

At 636 PM CDT, a severe thunderstorm was located over New Rome, or 9
miles south of Wisconsin Rapids, moving east at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Wisconsin Rapids, Pittsville, Babcock, Lake Wazeecha, Nekoosa, Port
Edwards, Biron, Sherry, Auburndale and Vesper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4449 9023 4468 9004 4468 8985 4451 8984
      4451 8973 4425 8973 4425 9032
TIME...MOT...LOC 2336Z 279DEG 18KT 4426 8989 

HAIL...1.25IN
WIND...60MPH
 
$$

MPC
684 
WWUS53 KGRB 022347
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
647 PM CDT Tue Jun 2 2020

WIC141-030000-
/O.CON.KGRB.SV.W.0012.000000T0000Z-200603T0000Z/
Wood WI-
647 PM CDT Tue Jun 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN WOOD COUNTY...

At 646 PM CDT, a severe thunderstorm was located near New Rome, or 11
miles south of Wisconsin Rapids, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.  At 615 pm, quarter size hail was reported 
         in Babcock.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Wisconsin Rapids, Babcock, Lake Wazeecha, Nekoosa, Port Edwards,
Biron, Sherry, Vesper, Rudolph and Milladore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4445 9009 4468 8985 4451 8984 4451 8973
      4425 8973 4425 9032
TIME...MOT...LOC 2346Z 293DEG 21KT 4424 8981 

HAIL...1.00IN
WIND...60MPH
 
$$

MPC
605 
WWUS53 KGRB 022358
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
658 PM CDT Tue Jun 2 2020

WIC141-030008-
/O.EXP.KGRB.SV.W.0012.000000T0000Z-200603T0000Z/
Wood WI-
658 PM CDT Tue Jun 2 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WOOD COUNTY WILL
EXPIRE AT 700 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Wisconsin.

LAT...LON 4445 9009 4468 8985 4451 8984 4451 8973
      4425 8973 4425 9032
TIME...MOT...LOC 2358Z 293DEG 21KT 4422 8973 

$$

MPC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 6:11 PM CDT, 0 minutes earlier.

Area forecast discussion, Jun 2, 6:11 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
611 PM CDT Tue Jun 2 2020

Updated aviation portion for 00Z TAF issuance

.SHORT TERM...Tonight and Wednesday
Issued at 324 PM CDT Tue Jun 2 2020

Focus is on thunderstorms development and severe potential late
this afternoon and tonight.

At 20Z surface cold front was draped from west to east across the
center of the CWA, roughly from Wausaukee to Marshfield, as
evident by the wind shift to the W/NW. Seeing a few cu trying to
develop near the front, while some higher clouds from the
convection across MN also started to stream into northern and
central WI. Further west, the main line of thunderstorms has
persisted across central MN and continues to track E/SE.

CAMs today have continually been slowing down the arrival of the
convection into the WI and the GRB CWA. Latest (18Z and 19Z) HRRR
shows a few storms getting into far northern WI around 22-23Z,
but the bulk of the thunderstorms do not arrive until 01-02Z or
so, across central and east- central WI. The 19Z sounding from
GRB shows MUCAPE of 4000 J/kg, MLCAPE of 1700 J/kg, DCAPE of 1300
J/kg, and mid level lapse rates around 8.0 C/km. This is in line
with the RAP analysis showing similar values across the southern
two-thirds of WI or so. Once thunderstorms arrive there is more
than sufficient instability for storms to produce damaging winds
and large hail. While an isolated tornado cannot be ruled out
completely, with marginal shear around 20 to 25 knots, SRH less
than 100 m2/s2, and LCL heights ranging from 1500 to 2000m do not
expect tornadoes to be a main concern. Of course, heavy downpours
and frequently lightning can be expected within any storms. With
storms arriving a couple hours later than the previous forecasts,
also expecting storms to end a couple hours later, ending between
06-09Z from NW to SE across the area.

Once storms and lingering showers clear out, clouds will also
clear out by early to mid-morning on Wednesday. Wednesday is
looking very summer-like. As sfc high builds into the area
expecting dry weather and mostly sunny skies. Afternoon highs will
range from the upper 70s in the Northwoods and along Lake
Michigan, and from 80-85 degrees across central WI and the Fox
Valley. Humidity will also fall with Tds in the mid 40s to mid 50s
with light winds.

.LONG TERM...Wednesday Night Through Tuesday
Issued at 324 PM CDT Tue Jun 2 2020

Flattened, zonal flow remains expected to be in place across the
northern tier of the CONUS through Friday.  Then as a deep trough
develops over the west coast, a building ridge across the western
Great Lakes will lead to a warmer and more humid trend this weekend
into early next week.

Wednesday night through Thursday night...Relatively quiet weather
remains expected to occur on Wednesday night as the cold front will
linger across the far southern Great Lakes.  Clear skies and light
winds will lead to a relatively calm and pleasant night.  The next
shortwave trough is then expected to move across south-central
Canada in the Thursday to Thursday night time period.  It will push
a weak front across the region during the same time frame.  Although
moisture and instability will be increasing ahead of the front,
convergence along the front looks relatively weak and upper support
will remain well to the north.  So even though some thunderstorms
will be possible, severe weather is looking unlikely at this time.

Rest of the forecast...The chance of storms may continue into Friday
if the front cannot sag far enough south on Thursday night.  Also
seeing evidence of a tail of a more potent shortwave moving across
the northern Great Lakes, which could provide large scale lift.  But
for now, precip chances will remain low.  Once this shortwave
passes, the first half of the weekend is looking quiet as high
pressure settles over the area.  Then the arrival of more
humid/unstable air will lead to increasing chances of storms late in
the weekend into early next week.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 611 PM CDT Tue Jun 2 2020

Showers and thunderstorms will affect the TAF sites tonight as a
boundary sinks south through Wisconsin. Storms will be capable
of producing damaging winds, large hail, and heavy downpours,
mainly south of WI Hwy 29. As the storms move through MVFR and
occasional IFR conditions are expected at TAF sites. Thunderstorms
should clear most of the area by 06Z/Wed. Clouds will clear
afterwards with mainly clear conditions by mid Wednesday morning.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....KLJ
LONG TERM......MPC
AVIATION.......Kurimski
Hazardous weather outlook, Jun 2, 2:29 PM CDT, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
229 PM CDT Tue Jun 2 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-031930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
229 PM CDT Tue Jun 2 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Severe thunderstorms with damaging winds, large hail, and
torrential rainfall are possible, mainly during the evening into
early overnight. An isolated tornado is also possible. The
greatest risk of severe storms will occur across central Wisconsin
and the Fox Valley, generally south of Highway 29, between 6 pm
and midnight. The risk of severe storms across the far north will
be much lower. Locally heavy rainfall could result in ponding of
water on roadways and flooding of low- lying areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Thunderstorms will be possible at times from Thursday afternoon
into Friday, and again Sunday into Monday. It is too early to
determine whether any of these storms will be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter are requested to forward any reports of damaging winds and
large hail tonight.

LMZ521-522-541>543-031930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
229 PM CDT Tue Jun 2 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Strong thunderstorms with gusty winds, hail and torrential
rainfall could pose a hazard to boaters late this afternoon and
evening.

Locally dense marine fog is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Additional storms are possible at times Thursday afternoon into
Friday, and again Sunday into Monday.

KLJ/MPC

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 5:31 PM CDTSevere Thunderstorm WarningGRBWood44 min
Jun 2, 6:32 PM CDTAreal Flood AdvisoryGRBPortage, Waushara, Wood3 hr
Jun 2, 6:42 PM CDTSevere Thunderstorm WarningGRBPortage, Waupaca, Waushara63 min
Jun 2, 6:54 PM CDTSpecial Weather StatementGRBCalumet, Outagamie, Winnebago51 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.